You are not logged in.

Serotonin discontinuation syndrome following utero exposure to antidepressant medication : prospective controlled study

Galbally, Megan, Lewis, Andrew J., Lum, Jarrad and Buist, Anna 2009, Serotonin discontinuation syndrome following utero exposure to antidepressant medication : prospective controlled study, Australian and New Zealand journal of psychiatry, vol. 43, no. 9, pp. 846-854, doi: 10.1080/00048670903107583.

Attached Files
Name Description MIMEType Size Downloads

Title Serotonin discontinuation syndrome following utero exposure to antidepressant medication : prospective controlled study
Author(s) Galbally, Megan
Lewis, Andrew J.
Lum, JarradORCID iD for Lum, Jarrad orcid.org/0000-0003-2098-2403
Buist, Anna
Journal name Australian and New Zealand journal of psychiatry
Volume number 43
Issue number 9
Start page 846
End page 854
Total pages 9
Publisher Informa Healthcare
Place of publication Abingdon, England
Publication date 2009-09
ISSN 0004-8674
1440-1614
Keyword(s) antidepressants
discontinuation
pregnancy
selective serotonin re-uptake inhibitor
Summary Objectives: The aim of the present study was to examine neonatal symptoms previously reported to be associated with exposure to antidepressant medication in late pregnancy in a group of infants exposed to antidepressants, using a prospective and controlled design.

Method: A prospective case-control study recruited 27 pregnant women taking antidepressant medication and 27 matched controls who were not taking antidepressant medication in pregnancy. Of the 27 women taking medication, 25 remained on medication in the third trimester and, of these, 23 women had complete data available. In pregnancy and after delivery women were assessed with the Beck Depression Inventory-II and a purpose-designed questionnaire. After delivery mothers were asked a set of nine questions pertaining to symptoms of discontinuation in their newborn and questions about pregnancy and delivery complications.

Results: There was an increased risk of discontinuation symptoms in neonates exposed to antidepressant medication in late pregnancy and an association with higher dose medication. The study group were found to be significantly more likely to display behaviour such as crying, jitteriness, tremor, feeding, reflux and sneezing and sleep for <3 h after a feed. They also had significantly higher rates of jaundice and admissions to the special care nursery.

Conclusions: Exposure to antidepressants in late pregnancy is associated with a range of symptoms in the neonate that are consistent with the effects of exposure to antidepressants in late pregnancy. The clusters of symptoms most highly correlated are the gastrointestinal and central nervous system symptoms. These finding helps to identify the common symptoms associated with a neonatal serotonin discontinuation syndrome.
Language eng
DOI 10.1080/00048670903107583
Field of Research 110319 Psychiatry (incl Psychotherapy)
Socio Economic Objective 920209 Mental Health Services
HERDC Research category C1 Refereed article in a scholarly journal
ERA Research output type C Journal article
HERDC collection year 2009
Copyright notice ©2009, The Royal Australian and New Zealand College ofPsyc hiatrists
Persistent URL http://hdl.handle.net/10536/DRO/DU:30018598

Document type: Journal Article
Collection: School of Psychology
Connect to link resolver
 
Unless expressly stated otherwise, the copyright for items in DRO is owned by the author, with all rights reserved.

Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 33 times in TR Web of Science
Scopus Citation Count Cited 40 times in Scopus
Google Scholar Search Google Scholar
Access Statistics: 587 Abstract Views, 1 File Downloads  -  Detailed Statistics
Created: Wed, 09 Sep 2009, 12:36:03 EST by Steven Sawyer

Every reasonable effort has been made to ensure that permission has been obtained for items included in DRO. If you believe that your rights have been infringed by this repository, please contact drosupport@deakin.edu.au.